Texas, 2016

Hail in Texas, April 18, 2016

April 18, 2016 · NWS CRP · 2 events in 2 counties and zones

Scattered thunderstorms formed over South Texas north of a weak frontal boundary. Some of the thunderstorms produced hail over the Coastal Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered thunderstorms formed over South Texas north of a weak frontal boundary. Some of the thunderstorms produced hail over the Coastal Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 18, 11:59 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 18, 11:59 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1259 PM CDT MON APR 18 2016

.DISCUSSION...A WEAK TROUGH AXIS IS LOCATED OVER THE WESTERN
BRUSH COUNTRY. EXPECT STORMS WILL FORM ALONG THIS FEATURE
AND INCREASE IN COVERAGE LATER THIS AFTERNOON INTO THIS EVENING.
WILL UPDATE TO INCLUDE WEBB AND LA SALLE COUNTIES INTO THE FLASH
FLOOD WATCH BUT WILL BE IN EFFECT FROM 18Z MONDAY-06Z TUESDAY.
MAY HAVE TO THINK ABOUT MODIFICATIONS TO THE VICTORIA CROSSROADS
REGION WHERE OUTFLOW BOUNDARY HAS MOVED THROUGH. AIR MASS IS MORE
STABLE BEHIND THIS BOUNDARY...SO REMOVED MENTION OF SEVERE AT
LEAST FOR THE REMAINDER OF THIS AFTERNOON/THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 1215 PM CDT MON APR 18 2016/

DISCUSSION...SEE AVIATION SECTION FOR 18Z TAFS.

AVIATION...OUTFLOW BOUNDARY CONTINUES TO MOVE SLOWLY SOUTHWARD
THROUGH THE VICTORIA CROSSROADS AND EXTENDING WEST TO NEAR
COTULLA. SCATTERED TO NUMEROUS SHOWERS/T-STORMS OVER THE VICTORIA
CROSSROADS IS EXPECTED TO EXPAND ALONG THE BOUNDARY THROUGH THE
AFTERNOON WITH ADDITIONAL DEVELOPMENT SOUTH OF THE BOUNDARY OVER
THE BRUSH COUNTRY WHERE AIR MASS WILL BECOME MORE UNSTABLE. EXPECT
MVFR CEILINGS WILL BE PREVALENT WITH THE CONVECTION WITH POSSIBLE
IFR VSBYS IN HEAVY RAIN. THIS ACTIVITY IS EXPECT TO CONTINUE INTO
THE EVENING HOURS WITH THE STORMS MOVING EAST AND OFFSHORE AROUND
06Z. WILL SHOW MVFR CIGS FORMING IN THE WAKE OF THE CONVECTION
OVERNIGHT LOWERING TO IFR WITH MVFR VSBYS IN FOG. CIGS WILL LIFT
TO MVFR BY 14-15Z WITH SCATTERED SHOWERS DEVELOPING LATE IN THE
MORNING.

PREV DISCUSSION... /ISSUED 1103 AM CDT MON APR 18 2016/

DISCUSSION...NO CHANGES WERE MADE TO CURRENT FLASH FLOOD WATCH.
12Z UPPER AIR ANALYSIS INDICATED A WEAK SHORT WAVE TROUGH MOVING
INTO SOUTHEAST TEXAS WITH CONVECTION ANCHORED OVER THAT REGION
WHILE SOUTH TEXAS REGION WAS IN WEAK SUBSIDENCE BEHIND THIS
FEATURE. FLOW AT 85H EVEN VEERED A LITTLE TO THE SOUTH-SOUTHWEST
WIND WITH SLIGHTLY DRIER AIR MOVING UP FROM DEEP SOUTH TEXAS.
BEST DIFLUENT FLOW ALOFT WAS OVER SOUTHEAST TEXAS IN RIGHT
ENTRANCE REGION OF UPPER JET STREAK LIFTING NORTH OVER THE
SOUTHERN PLAINS. THE OUTFLOW BOUNDARY/EFFECTIVE FRONT HAS PUSHED
INTO THE VICTORIA CROSSROADS WITH BOUNDARY EXTENDING WEST TO JUST
NORTH OF COTULLA. ONLY 00Z HI-RES ARW SHOWED THIS BOUNDARY MOVING
INTO THE AREA AT THIS TIME. ADJUSTED WINDS TO SHOW THIS BOUNDARY
MOVING INTO THE CENTRAL PORTION OF THE FORECAST AREA BEFORE
STALLING THIS AFTERNOON. WITH WEAK SUBSIDENCE OVER REGION...WILL
ALLOW TIME FOR AIR MASS TO BECOME A LITTLE MORE UNSTABLE
ESPECIALLY OVER THE BRUSH COUNTRY. MODELS SHOW MIXED LAYER CAPE
VALUES 1500-2000 J/KG SOUTH OF THE BOUNDARY THIS AFTERNOON INTO
THIS EVENING. THE LATEST RAPID REFRESH MODEL SHOWS 0-6 KM SHEAR
VALUES INCREASING TO 35-40 KNOTS AFTER 18Z. THREAT FOR SEVERE
STORMS STILL LOOKS ON TRACK FOR THIS AFTERNOON AND EVENING WITH
DAMAGING WINDS/LARGE HAIL. THE HRRR/LATEST TEXAS TECH WRF SEEM TO
HAVE THE BEST DEPICTION OF CURRENT ACTIVITY. THESE MODELS SHOW
CONVECTION FIRING OVER THE BRUSH COUNTRY TO THE VICTORIA
CROSSROADS ALONG THE BOUNDARY BY THIS AFTERNOON AND GROW UPSCALE
TO A MESOSCALE CONVECTIVE SYSTEM THAT MOVES OFFSHORE BY THIS
EVENING. WITH GOOD MOISTURE...BOUNDARY AND PERSISTENT DIFLUENT
FLOW ALOFT OVER SOUTH TEXAS THROUGH THIS EVENING...LOCALLY HEAVY
RAINFALL AMOUNTS ARE POSSIBLE WITH THE HIGHEST AMOUNTS OVER THE
VICTORIA CROSSROADS. WILL WATCH TRENDS FOR THE POSSIBILITY OF
ADDING WEBB AND LA SALLE COUNTIES IN THE WATCH.

MARINE...WITH THE BOUNDARY MOVING INTO SOUTH TEXAS...THE GRADIENT
HAS RELAXED. WITH LOWER WINDS...SEAS HAVE DIMINISHED OVER THE
COASTAL WATERS. EXPECT SEAS WILL STILL BE IN THE SCA RANGE OVER
THE OFFSHORE WATERS BUT CANCELED THE SCA FOR THE NEAR SHORE WATERS.
SCEC CONDITIONS WILL EXIST THERE THROUGH TONIGHT.

TIDES...TIDES AND BAY WATER LEVELS CONTINUE TO RUN 1.5 TO ALMOST
2 FEET ABOVE EXPECTED. BUT LEVELS REMAIN JUST AT OR SLIGHTLY ABOVE
2 FEET MEAN SEA LEVEL AROUND TIME OF HIGH TIDE. COASTAL FLOOD
ADVISORY CONTINUES UNTIL TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    82  73  83  72  82  /  60  70  60  40  50
VICTORIA          76  70  81  70  82  /  90  80  60  40  50
LAREDO            87  71  90  72  88  /  70  60  40  40  30
ALICE             84  71  86  71  85  /  70  70  60  30  40
ROCKPORT          81  74  81  72  82  /  70  80  60  40  50
COTULLA           81  68  88  69  86  /  80  60  40  40  30
KINGSVILLE        83  72  86  72  84  /  60  70  60  30  40
NAVY CORPUS       79  74  81  73  81  /  60  70  60  40  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
     WELLS...KLEBERG...LIVE OAK...MCMULLEN...NUECES...REFUGIO...
     SAN PATRICIO...VICTORIA.

     HIGH RIP CURRENT RISK THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: ARANSAS...CALHOUN...KLEBERG...NUECES.

     COASTAL FLOOD ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: ARANSAS...CALHOUN...KLEBERG...NUECES...SAN PATRICIO.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     LA SALLE...WEBB.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60
     NM...WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     FROM 20 TO 60 NM.

&&

TMT/89...SHORT TERM
Hazardous weather outlook, Apr 18, 12:16 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
116 PM CDT MON APR 18 2016

TXZ229>234-239>247-191115-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
116 PM CDT MON APR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY THIS
AFTERNOON AND THIS EVENING. THE STORM PREDICTION CENTER HAS MOST
OF SOUTH TEXAS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS...WITH
THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING WINDS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE WESTERN BRUSH COUNTRY FOR
THIS AFTERNOON AND THIS EVENING AND FOR THE REST OF SOUTH TEXAS
THIS AFTERNOON THROUGH TONIGHT. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE IN THE MORE PERSISTENT AND SLOW MOVING STORMS.

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR NUECES...KLEBERG...SAN
PATRICIO...CALHOUN AND ARANSAS COUNTIES TODAY AND TONIGHT.

THERE IS A HIGH RISK FOR DANGEROUS RIP CURRENTS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON TUESDAY...WITH THUNDERSTORMS
CHANCES GRADUALLY DIMINISHING BUT STILL PRESENT WEDNESDAY AND
THURSDAY. A FEW STRONG STORMS ARE POSSIBLE TUESDAY AND WEDNESDAY
WITH AN ISOLATED SEVERE STORM ALSO NOT OUT OF THE QUESTION.
THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY AND SUNDAY...BUT SEVERE
WEATHER CONCERNS WILL BE ON THE LOW SIDE.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AGAIN ON TUESDAY...WHICH
MAY LEAD TO LOCALIZED FLOODING. THE FLOOD WATCH MAY BE EXTENDED
INTO TUESDAY.

AN ELEVATED RISK OF RIP CURRENTS ARE EXPECTED TUESDAY AND
WEDNESDAY...WITH MINOR TIDAL OVERFLOW POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ALTHOUGH A REQUEST FOR
SPOTTER REPORTS IS MORE LIKELY IF SEVERE WEATHER IS OCCURRING.

GMZ230-235-250-255-270-275-191115-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
116 PM CDT MON APR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY THIS
AFTERNOON AND THIS EVENING. THE STORM PREDICTION CENTER HAS SOUTH
TEXAS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS...WITH THE MAIN
CONCERN BEING LARGE HAIL AND DAMAGING WINDS.

THERE IS A SMALL CRAFT ADVISORY IN EFFECT FOR THE OFFSHORE WATERS
THROUGH 7 AM TUESDAY MORNING.

THERE IS A HIGH RISK FOR DANGEROUS RIP CURRENTS THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON TUESDAY...WITH THUNDERSTORMS
CHANCES GRADUALLY DIMINISHING BUT STILL PRESENT WEDNESDAY AND
THURSDAY. A FEW STRONG STORMS ARE POSSIBLE TUESDAY AND WEDNESDAY
WITH AN ISOLATED SEVERE STORM ALSO NOT OUT OF THE QUESTION.
THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY AND SUNDAY...BUT SEVERE
WEATHER CONCERNS WILL BE ON THE LOW SIDE.

AN ELEVATED RISK OF RIP CURRENTS ARE EXPECTED TUESDAY AND
WEDNESDAY...WITH MINOR TIDAL OVERFLOW POSSIBLE ON TUESDAY.

In the hours before

Special weather statement, Apr 18, 11:21 AM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1221 PM CDT MON APR 18 2016

TXZ239-181745-
WEBB-
1221 PM CDT MON APR 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWEST TIP OF WEBB COUNTY...

AT 1219 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHUPADERA
RANCH AIRPORT...OR 23 MILES SOUTHEAST OF EL INDIO...MOVING NORTHEAST AT
10 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHUPADERA RANCH AIRPORT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2820 9992 2813 9994 2810 10006 2812 10007
      2815 10009 2816 10012 2817 10014 2817 10016
      2820 10020
TIME...MOT...LOC 1719Z 221DEG 8KT 2822 10012

JM
Special weather statement, Apr 18, 12:15 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
115 PM CDT MON APR 18 2016

TXZ239-181900-
WEBB-
115 PM CDT MON APR 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEBB COUNTY...

AT 114 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
CHUPADERA RANCH AIRPORT...OR 24 MILES SOUTH OF CARRIZO SPRINGS...MOVING
EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHUPADERA RANCH AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2820 9966 2802 9975 2794 9994 2798 9993
      2798 9996 2799 9999 2802 10001 2807 10002
      2809 10005 2810 10005 2811 10006 2820 10009
TIME...MOT...LOC 1814Z 291DEG 14KT 2818 9995

JM
Special weather statement, Apr 18, 1:02 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
202 PM CDT MON APR 18 2016

TXZ239-181945-
WEBB-
202 PM CDT MON APR 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEBB COUNTY...

AT 202 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF GILSON GROVES...OR 25 MILES SOUTH OF CARRIZO SPRINGS...MOVING EAST
AT 5 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHUPADERA RANCH AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2820 9957 2799 9967 2783 9988 2784 9988
      2788 9991 2789 9989 2791 9990 2794 9994
      2798 9993 2799 9999 2820 10009
TIME...MOT...LOC 1902Z 278DEG 5KT 2816 9988

JM
Special weather statement, Apr 18, 1:35 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
235 PM CDT MON APR 18 2016

TXZ241>244-182030-
NUECES-KLEBERG-SAN PATRICIO-JIM WELLS-
235 PM CDT MON APR 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SAN
PATRICIO...NUECES...NORTHEASTERN JIM WELLS AND NORTHEASTERN KLEBERG
COUNTIES...

AT 233 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BANQUETE TO NORTH PADRE ISLAND.
MOVEMENT WAS NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE... CORPUS CHRISTI...ROBSTOWN...
DRISCOLL...ODEM...SAN PATRICIO...CALALLEN...BLUNTZER...FLOUR
BLUFF...MUSTANG ISLAND STATE PARK AND DOWNTOWN CORPUS CHRISTI.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2774 9805 2804 9780 2784 9730 2769 9705
      2758 9713 2741 9722
TIME...MOT...LOC 1933Z 230DEG 15KT 2784 9788 2756 9711

JM

The radar

The Corpus Christi radar (KCRP), 91 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Duval

When
April 18, 2:40 PM CST to 2:50 PM CST
Where
Duval County, 0.69 mi SE of Benavides
Measured
1 in hail
Reported by
Public
Coordinates
27.593, -98.412

Public reported hail up to the size of quarters in Benavides. Most of the hail was the size of pennies.

Hail, Jim Wells

When
April 18, 4:10 PM CST
Where
Jim Wells County, 1.08 mi WNW of Alice Southwest Arpt
Measured
1.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
27.739, -98.115

Public reported half dollar sized hail near Alice.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632322, 632321.